Reuters Health Information (2006-12-13): Many factors cause hepatotoxicity in HIV therapy
Many factors cause hepatotoxicity in HIV therapy
Last Updated: 2006-12-13 14:36:52 -0400 (Reuters Health)
NEW YORK (Reuters Health) - There are several predictors of antiretroviral-related hepatotoxicity in patients with HIV infection, according to a study of more than 8000 patients.
"In addition to elevated baseline liver tests, other factors, such as chronic hepatitis C virus, elevated serum creatinine, and receipt of potentially hepatotoxic medications such as antifungals or antituberculous agents, could predispose to severe hepatotoxicity after starting antiretroviral therapy," co-investigator Dr. Raymond T. Chung told Reuters Health.
Dr. Chung of Massachusetts General Hospital, Boston and colleagues found that 9.3% of 8851 patients developed severe hepatotoxicity in the first 12 months of antiretroviral therapy. The findings are published in the November 1st issue of the Journal of Acquired Syndromes.
As well as known risks, including elevated liver enzymes and certain antiretroviral agents such as nevirapine, the researchers also found previously unidentified risk factors for hepatotoxicity. These included thrombocytopenia and renal insufficiency. In addition, they found hepatitis C virus infection more than doubled the risk of liver problems (odds ratio, 2.7).
"While most of the regimens analyzed in this very large study are not currently in use in the developed world," Dr. Chung continued, "they are used in resource-limited settings."
"In these settings," he concluded, "it would be reasonable to monitor liver tests frequently in persons with pre-existing risk factors."
J Acquir Immune Defic Syndr 2006;43:320-323.